I don't regret a minute of it, but it's time to call it quits. I wish I could make a clean break of it, but I have to be weaned off, the same way I was weaned on a few months ago.
At first it was wonderful. No headaches of any kind. I woke up pain free, stayed the day that way, and fell asleep comfortably. I slept through the night. I had a few months of normal life. It was amazing.
It was great, now it's gone.
The side effects? Horrible. They started a bit with the 25 mg dose, became a bit bothersome with the 100 mg dose and when the 100 mg dose proved ineffective for my headaches the doctor suggested that we up it to 150 and assured me that the side effects wouldn't change and would most likely just level off in another month.
The normal ones, the ones most people get- dizziness and fatigue and tingly hands and feet- are there, sure. Getting worse by the day. But the sore and bumpy scalp? The hair loss? The visual disturbances? Menstrual irregularities? Mental blocks and physical slowness? Insomnia? Joint pain? The other ones that are supposed to only happen to a handful of people? Check, check, check, check, check, check, check.
Depression and anxiety are listed as symptoms. I can see myself slipping into those two cubby places if I'm not careful, out of sheer exhaustion and frustration.
I'm especially tired of the visual disturbances. You know that movie trick that all the horror films are doing, how everything moves skittish like spiders and you aren't quite sure what you are seeing even after you've seen it? That's how things look more often than not. Even photographs. It's making driving difficult. And walking. And living. Everything is very trippy. Straight lines don't exist anywhere anymore. Nothing is still.
I can't sleep. Partially because the headaches are back and my pain tolerance is nil because I let my defenses down for those few months. Partially because insomnia is a side effect of this medication. Partially because I'm a natural born insomniac.
April is the worst time for me arthritically speaking and I'm sure this drug is making it worse. The air is heavy and moldy and chilly but it swings hot every few days so my joints don't know what to make of it. It hurts. I don't take any prescription medication because I have found that I can better manage my pain and rheumatoid levels through diet and exercise (plus- holy crap side effects! you've never seen side effects until you've seen what arthritis medication does to a person) but the fatigue and weakness that this migraine medication is giving me is wearing me out so badly that exercise is hardly an option. Plus joint pain is listed as a damned side effect.
The medication suppresses the appetite and makes everything taste like crap so it's all I can do to force food down my throat to keep weight on. I feel like I'm only eating for nutrition and to keep my weight stable these days so no one questions my health or sanity.
That's not fun at all.
Eating is supposed to be enjoyable, not a game to keep the needle above a certain number on the scale.
This medication also suppresses the urge to drink alcohol. Not that it's necessary to booze it up on the regular, but I miss enjoying cocktails with my friends. Now I only take a drink to look normal while I try not to let my face or body contort into a strange position while I listen or allow my mouth to stutter in the off chance that my brain comes up with something half intelligent to talk about and the synapses that work to push a thought from my mind to my mouth are firing half correctly when it's my turn to speak.
My scalp feels bruised, like my hair has been pulled into a tight ponytail. My jaw feels clenched. I wonder if my face looks strained. It feels that way. My hair is falling out in clumps. I have tiny pimples all over my head, save for my face- thank all that is holy.
I can't do math. Even simple things like telling time or reciting a phone number. Counting money? Forget it. I'll put it on my MAC card. I can't come up with the right word. Or the wrong word. Any word. My reading comprehension is for shit. Forget following directions. A recipe. Nothing. Letters jumble. Words jump.
Dyslexia. Is that listed in the package insert that came in the white paper bag?
d's are b's and p's are q's and L's are 7's and 6's are 9's and N's are Z's.
dogs are gods.
soft course they care.
saw there ever airy dough?
I've enjoyed emailing back and forth with Christina who is on the same medication and we don't edit our emails, so lots of stuff looks exactly like what I just typed up there if I wasn't super careful, but it's all good because we adage the same bandage. spark the same langostino. spank the same slang. speak the small strut. speak the same language.
See why I'm done with this medication?
But those few months? I wouldn't trade them for the world. I knew the risks, the possible side effects, but I was desperate. Thirty years of crippling migraines makes a girl take a chance on just about anything.
So what if I couldn't do math or I couldn't read or I wasn't so fast on recalling what the name of that thing next to that other thing was. And opossum everything side wright got typoed like orville. I got to be a normal person for a little while when I wasn't trying to be creative or productive. I didn't hurt so bad that I cried at the grocery store, calling my husband from the parking lot in a panic because I didn't know what else to do because I couldn't see well enough to dial 911. Am I dying? Or is this just another headache? How can I be sure? I didn't have to tell my son I couldn't play anything other than racecars because I couldn't stand up. I didn't miss work because of pain so bad that I prayed for death because I just couldn't take another minute of hurting like that and how can I be a decent mother anyway if this is how I'm sentenced to live so I may as well die on the floor of my bathroom, waiting to see if I puke again or if my belly is finally empty, feeling sorry for myself because there is blood running out my ear because it's cocked lower than my nose and throat.
Headaches are no joke when you've got them bad.
Back to the doctor on Wednesday to tell her this isn't working for me. Maybe there is something else I can try and maybe there isn't.
At least I had